Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 172, NWS North Platte, NE

July 15, 2001Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 15, 2001, 8:51 PM MDT for Garden County, Nebraska. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 15, 2001, 8:51 PM MDT (02:51 UTC)
Expired
Jul 15, 2001, 9:15 PM MDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garden County, NE

The radar

The North Platte radar (KLNX), 157 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 8:55 PM MDTHail 1Oshkosh, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS53 KLBF 160251
SVRLBF
NEC069-160315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
851 PM MDT SUN JUL 15 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 915 PM MDT

* AT 846 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF OSHKOSH...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES NORTHWEST OF LEWELLEN AROUND 915 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4146 10249 4128 10244 4127 10209 4162 10209

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:43 PM MDT, 7 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 1:43 PM MDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT SUN JUL 15 2001

...CONCERNS...1ST PD POP AND TEMPS PDS 2 AND BEYOND...

ATM REMAINS MOIST...COOL AND UNSTABLE THIS AFTN.  CONVECTIVE TEMP HAS
SHOWED ITSELF IN THE LOWER 80S WITH CONVECTION FIRING ACROSS NCNTL
ZONES WITH WEAK UPPER LEVEL FORCING.  MEANWHILE KPUB IS 90F AT 19Z.
IF THIS WAA CONTS AND SPREADS INTO THE ITR-LIC-LAA-LHX AREA...SWRN
NEB ZONES COULD SEE CONVECTION BY EARLY EVENING.  AWAITING 18Z ETA
FOR FINAL LOOK AT 1ST PD FCST.  OVERALL SCT POPS SHOULD WORK MOST
AREAS. BY MONDAY AM DRYLINE IS NR SNY AND WILL MARCH EWD TO KOGA BY
21Z. EXPECT DRYLINE TO LINE UP FROM KOGA NE TO KANW THRU 21Z TUES
WITH GOOD DRYING AND WAA PATTERN SETTING PER DAKOTA LOW AND WEST
COAST TROF. TROPICAL AIR MASS IN PLACE AHEAD OF DRYLINE.  RECENT
RAINS AND MOIST AIR WILL INHIBIT WARMING SOME.  ALSO 850 MB TEMPS
ONLY NEAR 28C BOTH DAYS SO TEMPS 90-100F ARE ALL THAT IS EXPECTED.
DONT SEE MUCH FORCING FOR MONDAY AFTN FOR SVR WX.  LOOKS LIKE
MISSOURI BASIN EVENT FOR THE MOST PART.

BEYOND...WAA CONTS WED-THUR WITH DAKOTA LOW HUNG OVER RIDGE AXIS.
FCST AREA REMAINS UNDER RF QUAD FOR MOST PART.  A WEAK TROPICAL VORT
CENTER ROTATES THRU AREA WEDS BUT VERY LIMITED CONVECTION IS ALL
WITH SUBSIDENCE RULING.  FRIDAY COULD BE THE WARMEST DAY OF ALL IF
CONDS REMAIN DRY AND COMPRESSIONAL WARMING DEVELOPS PER AVN FRI AFTN.
FRONT COULD ALSO BE THE FOCUS FOR TSRA IF VERY WARM CONDS DEVELOP.
ON SATURDAY LARGE SCALE ATM READJUSTMENT OCCURS AS UPPER LEVEL RIDGE
RETREATS WWD LEAVING FCST AREA IN NW FLOW.  IF WIDESPREAD CONVECTION
DEVELOPS SATURDAY PER MRF...DRY STABLE CONDS SHOULD PREVAIL ON
SUNDAY.

.LBF...NONE.

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:58 PM MDTSevere Thunderstorm WarningLBFKeya Paha, Rock47 min
Jul 16, 2:24 PM MDTSevere Thunderstorm WarningLBFHolt66 min
Jul 16, 2:27 PM MDTSevere Thunderstorm WarningLBFBoyd48 min
Jul 16, 2:43 PM MDTSevere Thunderstorm WarningLBFRock32 min
Jul 16, 3:15 PM MDTSevere Thunderstorm WarningLBFHolt, Rock60 min
Jul 16, 3:45 PM MDTSevere Thunderstorm WarningLBFHolt60 min
Jul 16, 4:11 PM MDTFlash Flood WarningLBFRock3 hr
Jul 16, 4:22 PM MDTSevere Thunderstorm WarningLBFRock53 min
Jul 16, 4:41 PM MDTSevere Thunderstorm WarningLBFHolt34 min
Jul 16, 4:50 PM MDTTornado WarningLBFHolt25 min
Jul 16, 5:16 PM MDTTornado WarningLBFHolt14 min
Jul 16, 5:40 PM MDTSevere Thunderstorm WarningLBFHolt65 min
Jul 16, 5:54 PM MDTTornado WarningLBFHolt36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.